Jump to content
CrazyBoards.org

Does SSRI weight gain respond to exercise?


Recommended Posts

Hi everyone.  I have to admit something to you all that I've always had trouble admitting to my therapist:  I've been hesitant to stay on antidepressants b/c I'm scared of gaining weight.  I've been reading depression/BP/meds message boards for years and I never truly understood a couple of things about pill-induced weight gain...

First of all, does weight gain from SSRI (and other meds) respond to exercise and eating healthy?  From what I read it almost seems like everyone just gains weight and that any attempt to stop it from happening is just futile.  Logic, however, tells me that exercise (serious cardio exercise) will help to mitigate any nasty weight side effects, right?  Anyway, I'm interested to know the answers to these quetions b/c that unfortunatley will be the main determining factor in my decision of whether or not to start another SSRI (I know it shouldn't be, but I probably have an obsession with my looks and weight). 

I've read posts that argue both sides of the coin; some say that the gain is inevitable and it won't matter how much you try to control the weight, while others contend that the weight gain is much like weight gained from aging and can be controlled if you adhere to a good, healthy life-style full of exercise and healthy food. So, if I'm one of the unfortunate people who is vulnerable to this side effect, then will I be able to control it with a change in lifestyle?  Or is it just a luck-of-the-draw type of thing and there's no no stopping it if it 'chooses' me?  I mean...it only makes sense that if you follow the age-old formula of burn more cals than you consume, then how can one gain weight, no matter what the medicine is they're taking?

JP

Link to comment
Share on other sites

I don't believe there is a definitive answer.

Some meds cause sudden cravings that are very hard to ignore. Other meds can slow your metabolism meaning you really will have to eat LESS while keeping up the same if not increasing your expenditure. Some seem to pack on pounds for many no matter how much they exercise. The theory of Im only putting in 2500 calories so if I exercise an hour day and do not increase my food intake I could not possibly put on weight, does not apply.

I wonder if they actually affect the furnace. As in you can exercise twice as much but burn only half as much as you used to? Some swear that is what happens.

I did gain 20 pounds the first few years I was on paxil. However I also found out I went hypothyroid. I could blame the drug but there are thyroid issues in my family so who knows? Started synthroid but could not drop the extra 20 pounds. Then on top of that I got pregnant. OY. I got huge as a house. But wait...

After I  had the baby my whole system changed. I lost all the weight quickly and then kept on losing those 20 pounds and even dropped 10 more. I am now thinner than I was as a teen. Sure I have to watch the carb intake and eat semi healthy but other than chasing the kid all day I did not increase my exercise.

I do have several friends on ssri's and only 2 have gained whereas about 5 others stayed the same and 1 lost. And then me whom I have no idea what happened.

I have to tell you though all of them are happier and healthier because they feel better and their brains are working properly. That is much better for self esteem and quality of life than worrying about a few extra pounds. I am glad to be thinner now but I was not unhappy before. Well, excpet for looking at my pregnant pictures! OY.

CC~

Link to comment
Share on other sites

My experience is that yes, it does respond to vigorous exercise and very healthy diet.

It seemed to require greater effort than 'usual' but I did manage to lose weight. With rather less vigorous effort I have been able to maintain a (heavier than I like) weight over quite some time.

Fiona

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...